Severe rhabdomyolysis as a consequence of the interaction of fusidic acid and atorvastatin.
AffiliationDepartment of Nephrology, Beaumont Hospital, Dublin, Ireland.
Drug Therapy, Combination
Hydroxymethylglutaryl-CoA Reductase Inhibitors
Severity of Illness Index
MetadataShow full item record
CitationSevere rhabdomyolysis as a consequence of the interaction of fusidic acid and atorvastatin. 2010, 56 (5):e11-5 Am. J. Kidney Dis.
JournalAmerican journal of kidney diseases : the official journal of the National Kidney Foundation
AbstractRhabdomyolysis is a known complication of statin therapy and may be triggered by a pharmacokinetic interaction between a statin and a second medication. Fatal statin-induced rhabdomyolysis has an incidence of 0.15 deaths/million prescriptions. We describe 4 cases of severe rhabdomyolysis with the common feature of atorvastatin use and coadministration of fusidic acid. All cases involved long-term therapy with atorvastatin; fusidic acid was introduced for treatment of osteomyelitis or septic arthritis. Three cases occurred in the setting of diabetes mellitus, with 2 in patients with end-stage renal disease, suggesting increased susceptibility to atorvastatin-fusidic acid-induced rhabdomyolysis in these patient populations. Of the 4 patients in this series, 3 died. Fusidic acid is a unique bacteriostatic antimicrobial agent with principal antistaphylococcal activity. There have been isolated reports of rhabdomyolysis attributed to the interaction of statins and fusidic acid, the cause of which is unclear. Fusidic acid does not inhibit the cytochrome P450 3A4 isoenzyme responsible for atorvastatin metabolism; increased atorvastatin levels due to inhibition of the glucuronidation pathway may be responsible. Considering the low frequency of fusidic acid use, the appearance of 4 such cases within a short time and in a small population suggests the probability that development of this potentially fatal complication may be relatively high.
- Rhabdomyolysis with atorvastatin and fusidic acid.
- Authors: O'Mahony C, Campbell VL, Al-Khayatt MS, Brull DJ
- Issue date: 2008 Jun
- Rhabdomyolysis following co-prescription of fusidic acid and atorvastatin.
- Authors: Teckchandani S, Robertson S, Almond A, Donaldson K, Isles C
- Issue date: 2010 Mar
- [Rhabdomyolysis following the coprescription of atorvastatin and fusidic acid].
- Authors: Gabignon C, Zeller V, Le Guyader N, Desplaces N, Lidove O, Ziza JM
- Issue date: 2013 Jan
- Severe statin-induced rhabdomyolysis mimicking Guillain-Barré syndrome in four patients with diabetes mellitus treated with fusidic acid.
- Authors: Collidge TA, Razvi S, Nolan C, Whittle M, Stirling C, Russell AJ, Mann AC, Deighan CJ
- Issue date: 2010 Jun
- Acute rhabdomyolysis after atorvastatin and fusidic acid therapy.
- Authors: Wenisch C, Krause R, Fladerer P, El Menjawi I, Pohanka E
- Issue date: 2000 Jul